Antidepressants/SSRIs and Sex

Parent Q&A

  • Husband and SSRI side effects

    (3 replies)

    Hey, slightly embarrassing question here.  I'm in my 30s, my husband is in his 40s, and he has taken SSRI medication since his early 30s.  Over the past ten years, his sex drive has gradually diminished to the point where it is virtually non-existent.  I am pretty sure this is a side effect of the meds, but he is also constantly stressed about work and stuff so who knows.  It shouldn't matter, but I'm in good shape and take care of myself so I know that's not the issue.  Needless to say, this really sucks for me.  He gets sad and defensive when I bring it up, and has a woe-is-me, everybody criticizes me for everything type of attitude. He's not willing to go off the meds or change them because he thinks it would affect him too much at work, and has flat out told me, "I can't give you what you want."  Besides this issue, I love him, he's a good dad, and a good friend, and I'm not willing to completely upend our kids' lives over this by leaving him or cheating on him - I would never do that.  But, I stew about it literally all the time and feel sad and angry about it.  I also can't talk to any friends about it out of respect for his privacy.  Can anyone give me advice about how to just chill out and accept that this is my reality?  Should I go to therapy?  Has anyone in this situation made peace with it?

    RE: Husband and SSRI side effects ()

    Would he be willing to simply talk to his doctor -- making no promises about what he will or won't do, treatment-wise?  

    I know people will sometimes refuse to take even the first step, for fear they will be forced to embark on a path that leads somewhere they don't want to go. But maybe you could at least get him to find out what the options are. It may not be the medication - it may be something else entirely.  

    If not, I would definitely recommend therapy - couples counseling ideally; just you if he won't.  

    RE: Husband and SSRI side effects ()

    You sound really empathetic and reasonable. And he sounds like a good guy who is doing what he has to do for his mental health.

    Try this:

    1. Masturbate.

    2. Go to a couples counselor.

    2. In the safe environment with the counselor, bring up the possibility of "opening" your relationship. That is, what if you and he could agree that you can see other people? (Or that you both can see other people. But he doesn't seem interested in that.) He could participate in choosing the other people. OR you could do the "don't ask don't tell" version where you can see other people as long as you don't tell him about it.

    There are whole books about this. If you and he both agree to the terms, it is NOT infidelity.

    You're in your 30s; this is your sexual prime. And even if it weren't, why miss out?

    RE: Husband and SSRI side effects ()

    Many years ago, my husband was on SSRIs and had the same issue. He told his doctor who prescribed him Wellbutrin for the side effects and it worked really well. He should call his doctor ASAP. Btw, my husband has a similar victim-type attitude that I find challenging.

Archived Q&A and Reviews



Happy on Paxil, but am missing my sex drive

Feb 2005

About a year ago, I went on Paxil. I have been very happy with it - I'm no longer depressed, and am finally enjoying life! However, my sex drive is now non-existent. My husband is thrilled that my depression is under control, but I know he notices that I would rather read a book and go to bed than have sex. I'll come up with any excuse to get out of it!

I'm sure others out there have had the same experience - my doctor warned me this might happen - so I'm wondering if anybody has the answer to getting their sex drive back while on Paxil or other ant- depressants. Is there a female Viagra out there? Herbs? Should I take a trip to Good Vibrations? Happy but Sexless


Wellbutrin does not have sexual side effects. You might ask your doctor about taking it instead of Paxil. Anon


I was on Paxil for years, and I never had a sex drive! I also gained a lot of weight and developed a hormonal imbalance. I want to warn you about going off of Paxil. I weaned off of it very carefully, lowering the dose every week like I was supposed to. For a few months, I was dizzy and had nausea all the time. I developed headaches, and I am a person who does not get headaches. I researched on the internet and discovered that many people have the same problems when discontinuing Paxil. At that time (Fall 2000), there were even lawyers who were looking for more clients for a class-action suit. My current doctor is aware of t! hese problems with Paxil, but most doctors aren't. I suggest that you work very closely with a psychiatrist who can lead you safely off, if you should decide to switch medications. As for meds that don't have that side effect.....Wellbutrin is supposed to be a good one for that. I've been on it for about 2 months. I feel pretty good, and my sex drive is normal, so far. It's important to treat deppresion, but it's also important to have a physical relationship with someone you love. Good luck!!!


The good news is that my SSRI is working...

April 2004

The good news is that my SSRI (Lexapro) is working. I am feeling much better, enjoying my kids and my husband. So good, in fact, I even feel like having sex! One small problem -- the anti depressant has definately interfeared with my ability to, um, er, achieve an orgasm. This is not a problem I normally have and I am certain it is a side effect of the medication (I experienced this when I took Zoloft some years ago) I will discuss it with my doctor, but I wonder if there is some good advice/folk wisdom about how to handle what I am sure must be a common situation. Thanks.


Many years ago I was on various SSRI's and experienced a decreased sex drive. I know that is not the same problem you are having, but it may be related. I was prescribed serzone to augment the SSRI because it has been shown to decrease sexual side effects, and boy did it do the trick! You may want to ask your doctor about it. Good luck!


My husband had the same side effect with the same med., and his doctor added a small dose of Wellbutrin - also an antidepressant, but not an SSRI. It has helped a lot. We're still experimenting with whether timing (of both the meds and sex) makes any difference. His doctor also said that this side effect is probably almost universal, and under-reported in the literature. anon.


Check out this website: http://www.newshe.com/articles/article_retrieve.php?articleid=51 It addresses your problem fully and clearly. Cecelia


2000

How about trying homeopathy? Many of the remedies are aimed at emotional/psychlogical issues. Might help, can't hurt. I could recommend Christine Ciavarella at Hahnemann Clinic on San Pablo. I've seen her a number of times and really felt I could talk to her. Good luck


Prozac, Paxil and Zoloft often have the side-effect of both decreasing sexual desire and making one non-orgasmic. You might suggest your doctor prescribe Wellbutrin, which seems to have this negative side-effect much less often.


While there may be an organic problem to your lack of sex drive there may also be a very simple reason for your lack of desire. The time and energy put into the raising of an infant, particularly if it is a second child, is immense and consumes most of your waking attention. This is a far cry from being a newlywed and having time daydream about erotic interludes. It is difficult to get in the mood while changing a diaper or dishing up strained peas. Find a way to have some time alone, to read, to meditate, to walk. In short, give yourself time to be a sexual being. I know that is easier said than done, but the results are worth the effort.

You are correct in saying that Prozac is inhibitive. The question becomes which came first, depression or difficulties with sex? Without knowing you better I cannot say. Did your doctor say that medication may not need to be a long term thing because often once brain chemicals are put in balance they often remain that way? Cunsult with your Internist about possibly going without the Prozac for a time now that you are feeling better otherwise. I would not be suprised to find a return of your libido and happier times ahead! May God continue to bless you.

I've been on anti-depressants for a number of years, for depression and for physiologically-based pain that responds well to certain antidepressants. Depression has never really affected my sex drive (though maybe it's sullied my loving creativity), and I've generally been more sex-oriented than my husband in the 15+ years we've been together.

We're contemplating pregnancy, the doctors say I should stay on meds, so I've switched from Imipramine (tricyclic, bad bad bad for embryos) to Paxil (SSRI, with FDA pregnancy rating of B). Results have been excellent pain control, much more energy and better mood than on Imipramine, and (BAM!) no sex drive, at least at first.

Some months later I'm still on Paxil and my sex drive is *much* improved. My husband has gotten much more seductive than he's ever been, which is a lot of fun for me. Giving each other loving massages has helped in a zillion ways, both to substitute for sex and pave the way for lovemaking. Also, we took a beginning meditation class at Nyingma Institite, and somehow ended up making love more often than we ever had in all the time we've known each other. The type of meditation taught in the beginning classes brings about loving energy and joy that seemed to be what we needed. (There are other styles taught at Nyingma and elsewhere. Nyingma Institute is at 843-6812; a couple of blocks from Northside.)

Re breastfeeding: At this point I anticipate that my doctors will wants me to breastfeed while while remaining on Paxil.